My child started taking medication and has developed tics. What do I do?
Can't find what you're looking for? Our health information specialists are here to help. Contact us at 800-233-4050 or online.
A relatively uncommon side effect of psychostimulant medications is the unmasking of latent tics -- the medical term for involuntary motor movements, such as eye blinking, shrugging and clearing of the throat. Psychostimulant medications can facilitate the emergence of a tic disorder in susceptible individuals. Often, but not always, the tic will disappear when the medication is stopped.
For many youth with ADHD, vocal tics (throat clearing, sniffing, or coughing beyond what is normal) or motor tics (blinking, facial grimacing, shrugging, or head-turning) will occur as a time-limited phenomenon. The medications may bring them to notice earlier, or make them more prominent than they would be without medication, but they often eventually go away, even while the individual is still on medication.
Tourette's syndrome is a chronic tic disorder that involves vocal and motor tics. Experts estimate that 7 percent of children with ADHD have tics or Tourette's syndrome that is often mild but can have social impact in the severe but rare form, while 60 percent of children with Tourette's have ADHD. Recent research suggests that the development of Tourette's syndrome in children with ADHD is not related to psychostimulant medication. However, a cautious approach to treatment is recommended when there is a family history of tics or Tourette's syndrome, as certain patients will experience worsening of their tics with stimulant treatment.
(This information is from Managing Medication for Children and Adolescents with ADHD, What We Know # 3.)